Texas, 2012

Damaging Wind in Texas, August 18, 2012

August 18, 2012 · NWS SJT · 1 event in 1 county or zone

A thunderstorm produced an isolated downburst near Moran.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A thunderstorm produced an isolated downburst near Moran.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 18, 5:47 PM CST, 13 minutes earlier.

Area forecast discussion, Aug 18, 5:47 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
647 PM CDT SAT AUG 18 2012

.DISCUSSION...

LOOK FOR VFR CONDITIONS TO CONTINUE ACROSS WEST CENTRAL TEXAS FOR
THE NEXT 24 HOURS. SEE AVIATION BELOW FOR DETAILS.

&&

.AVIATION...

THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS
EVENING ACROSS WEST CENTRAL TEXAS...MAINLY ALONG AND NEAR A WEAK
COLD FRONT WHICH IS SLOWLY MOVING SOUTH ACROSS THE BIG COUNTRY.
WITH THE POTENTIAL FOR GUSTY WINDS ALONG OR AHEAD OF THE SURFACE
BOUNDARY... WE HAVE ISSUED AN AIRPORT WEATHER WARNING FOR THE
ABILENE AIRPORT THROUGH 830 PM CDT THIS EVENING FOR NORTH WINDS
FROM 35 T0 45 KNOTS. FARTHER SOUTH...I DECIDED TO CONTINUE TEMPO
GROUPS FOR THUNDERSTORMS UNTIL 04Z THIS EVENING. TOMORROW
AFTERNOON...THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS WEST CENTRAL
TEXAS. THUS...I INCLUDED PROB30 GROUPS IN ALL FIVE TERMINALS
BEGINNING AT 18Z AND CONTINUING THROUGH 24Z. OTHERWISE...EXPECT
MAINLY HIGH CLOUDS AND LIGHT SURFACE WINDS AROUND 10 KNOTS OR LESS
FOR THE NEXT 24 HOURS.

HUBER

&&

.PREV DISCUSSION... /ISSUED 335 PM CDT SAT AUG 18 2012/

SHORT TERM...
SYNOPTICALLY...BROAD UPPER LOW CENTERED NORTH OF THE GREAT LAKES
DOMINATES THE EASTERN TWO THIRDS OF THE NATION WHILE AN UPPER
LEVEL RIDGE IS SITUATED OVER THE WESTERN TIER OF STATES. A
STATIONARY FRONTAL BOUNDARY IS DRAPED ALONG THE RED RIVER EARLY
THIS AFTERNOON AND DISTURBANCES IN THE NORTHWEST FLOW ALOFT ARE
CONTRIBUTING TO ONGOING THUNDERSTORMS OVER OKLAHOMA SOUTHEAST INTO
THE ARKLATEX. WILL CONTINUE A CHANCE OF SHOWERS AND THUNDERSTORMS
OVER THE FORECAST AREA FOR TONIGHT WITH THE BEST CHANCE BEGINNING
LATER THIS AFTERNOON OVER THE NORTHERN COUNTIES CLOSER TO THE
STATIONARY FRONT...OUTFLOW BOUNDARIES FROM ONGOING CONVECTIVE
ACTIVITY AND DURING TIME OF MAX HEATING.

TOMORROW...A COLD FRONT WILL BEGIN TO PUSH SOUTHWARD...ENTERING
THE NORTHERN BIG COUNTRY EARLY TOMORROW AFTERNOON. AS THE COLD
FRONT MOVES SOUTH THROUGH THE AFTERNOON AND EVENTUALLY STALLS
ALONG THE INTERSTATE 10 CORRIDOR TOMORROW EVENING...THE BEST
CHANCE OF THUNDERSTORMS WILL BE ASSOCIATED WITH THIS BOUNDARY AS
IT MOVES SOUTH. GIVEN EXPECTED COPIOUS CLOUD COVER AND THE CHANCE
OF RAINFALL...HAVE KEPT AFTERNOON HIGHS IN THE UPPER 80S TO AROUND
90.

15

LONG TERM...
THE AFOREMENTIONED COLD FRONT WILL BRING DRIER AIR INTO THE CWA
AND WILL BRING AN END TO PRECIP CHANCES /FOR NOW/. SKIES ARE
EXPECTED TO CLEAR WITH LIGHT NORTHEAST WINDS ACROSS THE CWA.
DESPITE RESIDUAL GROUND MOISTURE...DEWPOINTS ARE EXPECTED TO DROP
INTO THE 50S AND LOWER 60S. THIS WILL SUPPORT MIN TEMPS IN THE MID
60S ACROSS MUCH OF WEST CENTRAL TX WITH SOME LOWER 60S POSSIBLE
IN THE LOW LYING AREAS. I EXPECT MONDAY TO BE A DRY DAY WITH TEMPS
WARMING INTO THE LOW/MID 90S. HOWEVER...A POTENT SHORTWAVE TROF IS
PROGGED TO DIVE SOUTHEAST INTO THE SOUTHERN PLAINS BY MONDAY
EVENING. THIS WILL LIKELY AID IN THE DEVELOPMENT OF AN MCS OVER
THE HIGH PLAINS WHICH WILL MOVE SOUTHEAST DURING THE OVERNIGHT
HOURS. I ADDED SLIGHT CHANCE POPS FOR THE NORTHERN/WESTERN BIG
COUNTRY BUT ALL CONVECTION WILL LIKELY WAIT UNTIL WELL AFTER
MIDNIGHT TO ENTER THE CWA.

A REINFORCING SURFACE HIGH WILL NOSE INTO NORTH TX EARLY
TUESDAY...WITH AN OUTFLOW BOUNDARY FROM THE OVERNIGHT CONVECTION
IN THE VICINITY OF I-20. GIVEN THE PRESENCE OF SAID BOUNDARY AND
CONTINUED LARGE SCALE ASCENT...SLIGHT CHANCE POPS WERE ADDED FOR
THE NORTHERN HALF OF THE CWA FOR TUESDAY. THIS OUTFLOW AND
ABUNDANT CLOUD COVER WILL LIKELY KEEP MAX TEMPS AT OR BELOW 90
DEGREES ACROSS THE BIG COUNTRY WITH LOWER 90S EXPECTED ELSEWHERE.

THE SUBTROPICAL RIDGE IS PROGGED TO BUILD SLIGHTLY BY MIDWEEK WITH
RELATIVELY QUIET NORTHWEST FLOW TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT. BY THURSDAY...HOWEVER...A STRONG WAVE WILL MOVE ACROSS THE
CENTRAL/NORTHERN ROCKIES...INDUCING LEE CYCLOGENESIS. THE
INCREASING SOUTHERLY FLOW WILL PROMOTE RAPID POLEWARD MOISTURE
TRANSPORT THURSDAY AND FRIDAY. TEMPS WILL REMAIN NEAR SEASONAL
NORMALS ON THURSDAY BUT ARE PROGGED TO FALL A BIT BY FRIDAY AS
CLOUD COVER RETURNS AND RAIN CHANCES GO UP.

GFS PROGS INDICATE PWAT VALUES OF 2 INCHES IN PLACE BY 06Z FRIDAY
WHICH IS A GOOD 2 STANDARD DEVIATIONS ABOVE NORMAL. NCEP ANOMALY
PRODUCTS ARE ALSO INDICATING STRONG H85 MOISTURE FLUX ACROSS THE
REGION. THE PRIMARY MISSING INGREDIENT IS A LOW LEVEL BOUNDARY. WE
WILL HAVE TO KEEP AN EYE ON THIS. NONETHELESS...I INCLUDED LOW
POPS AREAWIDE FRIDAY AND FRIDAY NIGHT AS A WEAKNESS DEVELOPS IN
THE RIDGE. BOTH THE ECMWF AND GFS DEVELOP A WEAKNESS IN THE RIDGE
BY FRIDAY BUT THE GFS IS A BIT MORE AGGRESSIVE IN DEPICTING A WEAK
MID LEVEL CYCLONE DEVELOPING OVER THE REGION. THIS MAY WARRANT
POPS BEING EXTENDED INTO SATURDAY AND SUNDAY AS THESE DAYS ARE
ADDED TO THE FORECAST.

JOHNSON

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 73  90  63  91  64 /  40  30  10   0  10
SAN ANGELO 	 73  91  65  93  66 /  40  30  10   0  10
JUNCTION 	 73  92  67  94  63 /  40  30  20   5   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HUBER
Hazardous weather outlook, Aug 18, 1:38 PM CST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
238 PM CDT SAT AUG 18 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-191945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
238 PM CDT SAT AUG 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS WEST CENTRAL TEXAS
THROUGH TONIGHT. DANGEROUS CLOUD TO GROUND LIGHTNING AND HEAVY
RAINFALL WILL BE THE PRIMARY IMPACTS. HOWEVER...A FEW STORMS MAY
ALSO APPROACH SEVERE LEVELS THIS AFTERNOON AND EVENING OVER THE
BIG COUNTRY...WITH DAMAGING WINDS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL CONTINUE INTO SUNDAY. DANGEROUS
LIGHTNING AND BRIEF HEAVY RAINFALL WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER
THE BIG COUNTRY.

15

The radar

The Dyess AFB radar (KDYX), 8 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shackelford

When
August 18, 6:00 PM CST to 6:05 PM CST
Where
Shackelford County, Moran
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.550, -99.170

A trained spotter reported broken six inch diameter tree limbs near Moran along State Highway 6.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409835.